New Mexico, 2023Hail in New Mexico, May 14, 2023
May 14, 2023 · NWS EPZ · 1 event in 1 county or zone
In an unusual mid-May pattern, an upper high over the southeast United States brought a weak, but deep southeast flow to southern New Mexico. Moisture was deep enough to produce some locally heavy rain and even some near severe thunderstorms over the Gila region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In an unusual mid-May pattern, an upper high over the southeast United States brought a weak, but deep southeast flow to southern New Mexico. Moisture was deep enough to produce some locally heavy rain and even some near severe thunderstorms over the Gila region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 14, 1:52 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, May 14, 1:52 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
252 PM MDT Sun May 14 2023
...New SYNOPSIS, DISCUSSION, FIRE WEATHER...
.SYNOPSIS...
Issued at 110 PM MDT Sun May 14 2023
There will be a chance for showers and thunderstorms each day of
this week across the borderland. These showers and thunderstorms
will occur during the afternoon and evening hours. The best
chance for showers and thunderstorms will be in the mountains.
The temperatures will be at and below the normal through the end
of the period.
&&
.DISCUSSION...
Issued at 110 PM MDT Sun May 14 2023
Currently, the skies are partly cloudy with the winds near the
surface generally light and from the east. For tonight, a few
showers and thunderstorms will develop and linger mainly outside
of the CWA. However, a few of these storms could make it through
parts of the northern portions of the CWA while weakening. Tonight
should be quieter than last evening with a cluster of storms
developing across parts of the Luna, Dona Ana, Sierra and Grant
counties that brought much needed rainfall to those counties. The
winds tonight will be mainly light to breezy and generally from
the east with the skies partly cloudy. That said, the low
temperatures will be above the normal for much of the area. For
Monday, a ridge of high pressure will be centered across New
Mexico. With this ridge in place, there will not be a lot of storm
developing as the with subsidence aloft. There will be some low
level moisture in the area with the PWAT values ranging from 0.5
to 0.9 inches and the dew point temperatures in the upper 30s and
low to mid 40s. However, with capping in the mid-levels, this
will help limit thunderstorm activities across much of the area.
The only area that may see a few thunderstorms will be in the
mountains outside of the CWA similar to that of this afternoon.
The best time for thunderstorm development on Monday will be by
mid to late afternoon in mountains. The skies will be mostly sunny
to partly cloud with the winds light to breezy and generally out
from the east. This will allow for the high temperatures on Monday
afternoon to be below the normal for this time of the year.
For Tuesday, the upper level ridge begins to weaken with a low
centered off the coast of Baja California. The ridge axis will
shift slightly east, which will allow for a few thunderstorms to
develop by the late afternoon near the Borderland. Some of these
storms may make there way across the western CWA overnight Tuesday
along outflow boundaries. These storms will be ordinary
spring/summertime evening thunderstorms that develop in the
mountains and move over the lowlands. For Wednesday, somewhat of
a similar setup is expected, but this time the ridge shifts more
to our east while the trough of low pressure meanders off the
coast of Baja California. The showers and thunderstorms will
spread to much of the borderland by Wednesday night compare to
previous days. By Thursday, the center of the low across the far
Southwest will move across the Baja California and northwestern
Mexico while the ridge that will be over us early in the week
moves across the South Plains. With these two features in place,
there will be a better influx of moisture and convergence that
will bring wide spread showers and thunderstorms Thursday
afternoon into Thursday night to the area. By late Friday, the
closed low will open up into a wave and hang across the far
Southwest that will bring additional thunderstorms to the area by
the end of the week. Overnight Friday into Saturday morning, a
cold front will push through the area that will bring a few more
storms to area late Saturday afternoon. The temperatures will be
at and below the normal through the end of the period due to
increase cloud coverage and rain-cooled air.
&&
.AVIATION...
(18Z TAFS)
Issued at 1120 AM MDT Sun May 14 2023
VFR conditions are expected through the period across all of the
TAF sites with CIG FEW060-BKN250. There will be periods of SKC.
The winds will be light at most of the sites through 22Z except at
KDMN where the winds will continue to be breezy (10 t 15 kts) at
times with gusts up to 22 kts and generally from the east.
Elsewhere, the winds will increase to 10 to 20 kts with gusts up
to 25 kts and from the east between 22 and 06Z Monday. The winds
should decrease thereafter at all three sites except at KDMN.
There will be a few TS and TSRA far from the terminals late this
afternoon; thus, opted out from mentioning this in the TAFs. These
TS and TSRA will be confined to the mountains. There will be no
reduction in the VSBY across the runways.
&&
.FIRE WEATHER...
Issued at 110 PM MDT Sun May 14 2023
There will be a low chance for showers and thunderstorms mainly
across the mountains tonight with moisture recovery good to
excellent. For Monday, some moisture will be in place that will
allow for a low chance for showers and thunderstorms mainly
across the mountains. The winds will be light to breezy with the
temperatures below the the normal. Monday's overnight recovery
will be similar to that of tonight. For Tuesday, the moisture will
decrease slightly across all of the zones. However, this will not
prohibit thunderstorms from developing during the mid afternoon
into the evening hours mainly in the mountains. Some of these
storms will spread to the lowlands mainly west of the Rio Grande
by then. The winds will be be generally light except for areas in
and near thunderstorms. The temperatures will continue to be
below the average. For the rest of the period, there will be
continued daily rain chances with moisture in place. The winds
will be light to breezy with the temperatures at and below the
average. With that said, there will be no fire weather concerns
through the period for all of the zones.
The min RHs on Monday will be between 25 and 35% in the lowlands
and between 40 and 70% in the mountains. The min RHs on Tuesday
will be between 20 and 30% in the lowlands and 35 and 60% in the
mountains. The ventilation rates will be poor to excellent on
Monday then poor to very good on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 62 84 63 87 / 20 20 20 20
Sierra Blanca 55 74 54 79 / 10 30 20 30
Las Cruces 59 84 60 87 / 20 20 20 20
Alamogordo 53 79 54 83 / 10 30 20 40
Cloudcroft 40 54 40 58 / 20 50 20 50
Truth or Consequences 58 78 59 83 / 20 20 30 50
Silver City 53 73 55 77 / 20 30 30 50
Deming 56 82 56 85 / 20 20 20 30
Lordsburg 57 80 57 84 / 10 20 20 30
West El Paso Metro 61 80 63 84 / 20 20 20 20
Dell City 54 78 53 83 / 10 30 10 30
Fort Hancock 56 82 56 86 / 20 30 20 30
Loma Linda 55 74 55 78 / 10 20 10 30
Fabens 59 82 58 86 / 10 20 20 20
Santa Teresa 57 79 58 83 / 20 20 20 20
White Sands HQ 61 80 63 84 / 20 20 20 30
Jornada Range 54 79 56 83 / 20 20 30 30
Hatch 57 80 58 85 / 20 20 20 40
Columbus 58 80 59 84 / 30 20 30 20
Orogrande 56 79 56 83 / 10 20 20 30
Mayhill 44 64 43 70 / 20 50 10 50
Mescalero 43 66 43 70 / 30 50 20 50
Timberon 42 64 42 68 / 10 40 20 50
Winston 48 69 50 73 / 20 40 30 60
Hillsboro 51 77 54 81 / 20 20 30 50
Spaceport 55 78 57 82 / 20 20 30 40
Lake Roberts 48 74 50 76 / 20 30 20 50
Hurley 52 78 53 81 / 20 20 20 40
Cliff 45 82 48 85 / 10 30 10 40
Mule Creek 51 78 53 80 / 10 30 10 50
Faywood 54 76 55 80 / 20 20 20 40
Animas 54 81 55 84 / 20 20 20 40
Hachita 55 79 55 84 / 20 20 20 30
Antelope Wells 53 78 55 83 / 30 30 30 40
Cloverdale 54 74 56 78 / 30 30 20 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...36-Texeira
LONG TERM....36-Texeira
AVIATION...36-Texeira
Hazardous weather outlook, May 14, 5:00 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
600 AM MDT Sun May 14 2023
NMZ401>417-TXZ418>424-151200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
600 AM MDT Sun May 14 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Isolated lowland and scattered mountain showers and thunderstorms
are expected this afternoon and evening. A few storms may produce
locally heavy rainfall, gusty winds, small hail, and cloud-to-
ground lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered showers and storms will be possible each afternoon and
evening across the area, with greatest chances existing over the
mountians.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of severe weather and
flooding to the National Weather Service via social media or over
the phone.
Rogers
Hail, Grant
- When
- May 14, 3:00 PM MST
- Where
- Grant County, 10.58 mi WSW of Silver City Meown Ar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.197, -108.209
Dime to nickel sized hail one inch deep fell around the Gila Hot Springs area. In addition to the hail, 1.30 inches of rain fell in an hour.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Minnesota, May 14, 2023$1.2 million · 1 event
- Debris Flow in Washington, May 14, 2023$500,000 · 1 event
- Flash Flooding and Hail in Illinois, May 14, 2023$27,000 · 1.75 in hail · 21 events
- Hail and Damaging Wind in Illinois, May 14, 20231.75 in hail · 9 events
- Heat in California, May 14, 20235 events
- Flash Flooding and Damaging Winds in Missouri, May 14, 202356 kt wind · 5 events
- Flooding in Iowa, May 14 to 16, 20235 events
- Flooding in Iowa, May 14 to 19, 20234 events
- Flash Flooding in Texas, May 14, 20233 events
- Damaging Winds in Arizona, May 14, 2023$2,000 · 66 kt wind · 2 events
- Damaging Wind in Illinois, May 14, 2023$2,000 · 52 kt wind · 2 events
- Strong Wind in South Carolina, May 14, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092933.